Minnesota, 2015

Heavy Snow in Minnesota, December 26, 2015

December 26, 2015 · NWS DLH · 2 events in 2 counties and zones

Snowfall ranged from 6 to 8 inches through Pine County to Duluth. The snow fell in a short time on a busy travel day from mid morning to mid afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Snowfall ranged from 6 to 8 inches through Pine County to Duluth. The snow fell in a short time on a busy travel day from mid morning to mid afternoon. Specific snowfall amounts include 6.2 inches near Hinckley, 7.3 inches near Bruno, and about 6 inches in parts of Duluth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 26, 5:30 AM CST, 30 minutes earlier.

Area forecast discussion, Dec 26, 5:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
530 AM CST SAT DEC 26 2015

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 355 AM CST SAT DEC 26 2015

SNOW IS MOVING INTO THE FORECAST AREA THIS MORNING AHEAD OF AN UPPER
LEVEL SHORTWAVE AND MID LEVEL BAROCLINIC ZONE WHICH WILL SWEEP A
STRONG AREA OF FRONTOGENETIC LIFT ACROSS THE AREA DURING THE DAY
TODAY.  NO STRONG SURFACE FEATURES EXPECTED...EXCEPT FOR THE
INVERTED TROUGH THAT WILL SLOWLY MOVE ACROSS MN AND WI TODAY.
MODELS ARE VARYING MAINLY IN THE AMOUNT OF QPF THEY BRING INTO THE
AREA AND WHERE THE BEST FRONTOGENESIS BANDS SET UP. THE CONSENSUS
IS FOR ABOUT A QUARTER TO A THIRD OF AN INCH OF QPF THAT FALLS
GENERALLY FROM THE BRAINERD LAKES AREA EAST ACROSS THE TWIN PORTS
AND OUT OVER LAKE SUPERIOR...INCLUDING THE SOUTH SHORE. WITH SNOW
TO WATER RATIOS GENERALLY IN THE 15-18 TO 1 RANGE...THIS IS LIKELY
TO BRING A WIDESPREAD 3-5 INCH SNOWFALL TO THE REGION TODAY AND
TONIGHT. HOWEVER...WITH THE INVERTED TROUGH WE ARE GOING TO
DEVELOP NORTHEAST FLOW OVER LAKE SUPERIOR...AND WITH THE LAKE
STILL 3-4C AND 850MB TEMPS AROUND -6 TO -8...WE HAVE SOME
POTENTIAL FOR LAKE SNOW BANDS TO SET UP ALONG THE SOUTH AND
SOUTHWEST SHORES OF LAKE SUPERIOR. HOWEVER...THINGS ARE KIND OF
MARGINAL AT THIS TIME AND AM NOT TERRIBLY CONFIDENT IN THE LAKE
EFFECT SNOW BANDS SETTING UP. IF THEY DO...THE 3-6 INCH SNOWFALL
AMOUNTS WILL BE TOO LOW BY A FEW INCHES. FOR EXAMPLE...ONE OF THE
HI RESOLUTION CONVECTIVE ALLOWING MODELS SETS UP A NICE CONVERGENT
BAND OF LAKE EFFECT SNOW JUST NORTH OF DULUTH AND PRODUCES AROUND
10 INCHES OF SNOW. THUS...HAVE KEPT THE WINTER STORM WARNING ALONG
THE SOUTH SHORE OF LAKE SUPERIOR FROM THE TWIN PORTS EAST TO
IRONWOOD...KNOWING THAT IN SOME PLACES IT WILL WORK OUT...AND IN
OTHERS IT WILL NOT. ENOUGH POTENTIAL REMAINS FOR HIGHER SNOWFALL
AMOUNTS TO JUSTIFY HANGING ONTO THE WARNING FOR AREAS WHERE
CONFIDENCE IS NOT AS GOOD. THE SNOW SHOULD PUSH A LITTLE FARTHER
NORTH AS WELL...SO EXPANDED THE WINTER WEATHER ADVISORY PART WAY
UP THE NORTH SHORE AS WELL. OTHERWISE...HAVE KEPT THE HEADLINES AS
IS THROUGH SUNDAY 18Z. REMAINDER OF THE FORECAST HAS CHANGED
LITTLE FROM PREVIOUS ISSUANCE SO HAVE MOSTLY LEFT AS IS.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 355 AM CST SAT DEC 26 2015

MODELS ARE IN DISAGREEMENT THROUGH THE LONG TERM AND WILL USE A
BLENDED APPROACH. EVEN THOUGH UPPER AND SFC RIDGING COVER THE
FORECAST AREA SUNDAY NIGHT...THERE IS AN EASTERLY COMPONENT TO THE
WIND. THERE IS JUST ENOUGH MOISTURE COMING IN OFF OF LAKE SUPERIOR
TO WARRANT SMALL POPS FOR SOME LAKE EFFECT SNOW SHOWERS. FORECAST
SOUNDINGS INDICATE A LACK OF DECENT MOISTURE UNTIL LATE AND THAT
AMOUNTS WILL BE LIGHT. THIS EASTERLY WIND CONTINUES ON MONDAY AS A
VERTICALLY STACKED SYSTEM DRIFTS TO NEAR THE MISSOURI/IOWA BORDER.
THIS SYSTEM WILL BEGIN TO SEND THE FIRST WAVE OF SNOW TOWARDS THE
SOUTHERN PORTION OF THE REGION. THE ECMWF IS THE FASTEST/FURTHEST
NORTH WITH THE SNOW. THE NAM12/GFS ARE SLOWER AND KEEP THE SNOW OUT
OF THE AREA THROUGH MONDAY. AS MENTIONED EARLIER...USED A BLEND FOR
POPS. STILL MAINTAINING THE LIGHT LAKE EFFECT SNOW SHOWERS ALONG THE
NORTH SHORE ON MONDAY. AMOUNTS WILL STILL BE LIGHT. MODEL
DIFFERENCES BECOME LARGER MONDAY NIGHT. THE NAM12/ECMWF AND THE GEM
ARE PRETTY CLOSE TOGETHER WHILE THE GFS IS THE OUTLIER. LEANED MORE
TOWARDS THE OTHER MODELS. SOME MINOR ACCUMULATIONS ARE EXPECTED
MONDAY NIGHT...BUT WITH THE DISAGREEMENT AMONGST MODELS...CONFIDENCE
IS LOW ON THE AMOUNTS. THE VERTICALLY STACKED SYSTEM WEAKENS AS IT
MOVES EWD ON TUESDAY. HOWEVER...A LINGERING SFC TROF OVER THE
WESTERN GREAT LAKES WILL BE THE FOCUS FOR ADDITIONAL LIGHT SNOW. THE
GOOD MOISTURE HAS MOVED OFF WITH THE DEPARTING SYSTEM LEAVING
MINIMAL MOISTURE BEHIND. MINIMAL SNOW AMOUNTS ARE POSSIBLE ON
TUESDAY. TUESDAY NIGHT FINDS THE ECMWF GENERATING A GOOD BIT OF
QPF/SNOW OVER NORTHERN MN WHILE THE GFS HAS LESSER AMOUNTS. BOTH
MODELS ARE ATTEMPTING TO FORM A WEAK AREA OF LOW PRESSURE OVER THE
REGION. THE QPF/SNOW APPEARS OVERDONE AS MOISTURE IS LACKING. MODEL
DIFFERENCES REALLY GROW LARGE WEDNESDAY BEFORE COMING INTO SOME
BALANCE WEDNESDAY NIGHT. AN UPPER TROF IS PROGGED TO AFFECT THE
REGION DURING THIS TIME. TIMING AND MOISTURE ARE THE BIGGEST
CONCERNS...BUT SOME POPS USED TO BLEND THESE TOGETHER. THURSDAY AND
FRIDAY FIND A SERIES OF FAST MOVING UPPER TROFS AFFECTING THE AREA.
HOWEVER...DRIER AIR IS ALSO MOVING INTO THE REGION AND WILL LIMIT
POPS/QPF/SNOW AMOUNTS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 530 AM CST SAT DEC 26 2015

LIGHT SNOW HAS SPREAD INTO THE BRD/DLH TERMINALS AT THE START OF
THE FORECAST WITH IFR CIGS/VSBYS. EXPECT THE SNOW TO QUICKLY REACH
HYR BY 13Z...HIB AT 14Z AND INL BY 17Z. CIGS WILL VARY FROM MVFR
TO IFR AS THE SNOW VARIES BETWEEN LIGHT TO MODERATE IN INTENSITY.
THE SNOW WILL DIMINISH FROM WEST TO EAST FROM 00Z TO 09Z. LOOK
FOR CIGS/VSBYS TO IMPROVE TO VFR ONCE THE SNOW ENDS. THE EXCEPTION
WILL BE HYR WHERE MVFR CIGS WILL HANG ON THROUGH THE END OF THE
FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  26   9  13   4 / 100  60   0  20
INL  14  -2   8  -6 /  40  30   0   0
BRD  25   5  13   1 / 100  30   0   0
HYR  30  19  20   5 /  90  50   0   0
ASX  30  19  21  10 / 100  80  20  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY UNTIL 4 AM CST SUNDAY FOR WIZ006>009.

     WINTER STORM WARNING UNTIL 4 AM CST SUNDAY FOR WIZ001.

     WINTER STORM WARNING UNTIL NOON CST SUNDAY FOR WIZ002>004.

MN...WINTER WEATHER ADVISORY UNTIL 4 AM CST SUNDAY FOR MNZ019-020-038.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
     MNZ033>036.

     WINTER STORM WARNING UNTIL 4 AM CST SUNDAY FOR MNZ037.

LS...SMALL CRAFT ADVISORY FROM NOON TODAY TO 4 AM CST SUNDAY FOR
     LSZ121-146>148.

     SMALL CRAFT ADVISORY FROM NOON TODAY TO 10 PM CST THIS EVENING
     FOR LSZ140>145.

&&

SHORT TERM...LE
LONG TERM...GSF
AVIATION...GSF
Hazardous weather outlook, Dec 26, 4:22 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
422 AM CST SAT DEC 26 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
422 AM CST SAT DEC 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE MISSISSIPPI VALLEY
TODAY AND TONIGHT...BRINGING ACCUMULATING SNOW TO THE REGION TODAY
AND TONIGHT. SNOWFALL AMOUNTS OF 3 TO 6 INCHES ARE POSSIBLE FOR
AREAS GENERALLY SOUTH OF A LINE THROUGH GRAND RAPIDS AND SILVER
BAY. LAKE EFFECT SNOWS MAY BRING SNOWFALL AMOUNTS OF 6 INCHES OR
MORE TO THE SOUTHWESTERN AND SOUTHERN SHORES OF LAKE SUPERIOR BY
SATURDAY NIGHT.

PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE FOR DETAILS ON
A WINTER STORM WARNING THAT HAS BEEN ISSUED FOR PARTS OF EASTERN
MINNESOTA AND NORTHWEST WISCONSIN FOR TODAY AND TONIGHT. IN
ADDITION...WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR OTHER
PORTIONS OF THE NORTHLAND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ACCUMULATING SNOW IS EXPECTED TO MOVE INTO THE AREA ONCE AGAIN
MONDAY NIGHT AND TUESDAY MORNING. LIGHT TO MODERATE SNOWFALL
AMOUNTS ARE POSSIBLE...MAINLY SOUTH OF A LINE THROUGH BRAINERD
AND THE TWIN PORTS...INCLUDING ALL OF NORTHWEST WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE REQUESTED TO REPORT THEIR SNOWFALL MEASUREMENTS
TODAY...TONIGHT AND SUNDAY MORNING TO THE NATIONAL WEATHER
SERVICE.

LSZ121-140>148-271030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
422 AM CST SAT DEC 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

STRONG EAST TO NORTHEAST WINDS WILL INCREASE THIS MORNING AND
CONTINUE THROUGH THIS AFTERNOON AND EVENING BEFORE DECREASING
TONIGHT. A SMALL CRAFT ADVISORY WILL CONTINUE FOR THE NEARSHORE
WATERS THIS AFTERNOON AND TONIGHT. SEE THE LATEST MARINE PRODUCTS
FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PERIOD OF STRONGER AND GUSTY NORTHEAST WINDS CAN BE EXPECTED
ONCE AGAIN MONDAY AND MONDAY NIGHT BEFORE DIMINISHING AGAIN ON
TUESDAY. THESE WINDS AND RESULTING WAVES MAY PRODUCE DANGEROUS
CONDITIONS FOR SMALL CRAFT ON LAKE SUPERIOR. A SMALL CRAFT
ADVISORY MAY BE NEEDED FOR PARTS OF WESTERN LAKE SUPERIOR MONDAY
AND TUESDAY.

LE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Southern St. Louis / Carlton

When
December 26, 6:00 AM CST to 9:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Official NWS Observations
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Heavy Snow, Pine

When
December 26, 11:00 AM CST to 8:00 PM CST
Where
Pine forecast zone
Reported by
Trained Spotter
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612002, 612001.